SYSTEMIC LUPUS erythematosus is an autoimmune disease associated with polyclonal B-cell activation and production of autoantibodies. Systemic lupus erythematosus can affect multiple organ systems, including the eye.1 A 31-year-old woman noted blurred vision in both eyes during hospitalization for an exacerbation of systemic lupus erythematosus. Her medications included 60 mg of prednisone per day. Seventeen years prior to our seeing her she had taken an unknown dose of hydroxychloroquine sulfate for 1 year. Results of prior retinal examinations were not available, but the patient reported previously normal vision in both eyes. Her visual acuity was 20/30 OU with no afferent pupillary defect. Findings from fundus examination revealed arterial sheathing, scattered intraretinal hemorrhages, and nerve fiber layer infarctions. A bull's-eye pattern of pigmentary changes was present in both maculae (Figure 1). Treatment with intravenous cyclophosphamide was followed 2 weeks later by a decrease in nerve fiber layer infarctions and hemorrhages, which was thought to indicate a decrease in the retinal ischemia created by active vasculitis (Figure 2). Her visual acuity was 20/20 OU. The patient remained stable while receiving intravenous cyclophosphamide and a prednisone taper until 7 months later when her visual acuity was 20/20 OD and 20/50 + 3 OS with recurrent vascular sheathing, nerve fiber layer infarctions, and intraretinal hemorrhages in her left eye (Figure 3). No systemic exacerbation was present. Despite supplementation with 40-mg subtenon injections of triamcinolone acetonide, occlusive vasculitis resulted in proliferative retinopathy in both eyes that required panretinal photocoagulation. Recurrent vitreous hemorrhages necessitated performing pars plana vitrectomy and endolaser in both eyes. The occlusive vasculitis persisted (Figure 4). Optic atrophy developed in both eyes. At her last follow-up examination, the patient's visual acuity was 3/200 OD and 20/30 OS (Figure 5). Figure 1. View LargeDownload Right (left) and left (right) fundi at presentation show arteriolar sheathing, nerve fiber layer infarctions, and intraretinal hemorrhages. Macular pigment changes in a bull's-eye pattern are present in both eyes. Figure 2. View LargeDownload Right (left) and left (right) fundi 2 weeks after institution of cyclophosphamide treatment show early resolution of nerve fiber layer infarctions and intraretinal hemorrhages. Figure 3. View LargeDownload Right fundus (left) shows arteriolar sheathing but absence of nerve fiber infarctions and hemorrhage. Left fundus (right) shows arteriolar sheathing with recurrence of nerve fiber layer infarctions and intraretinal hemorrhages. Venous beading is present as well. Figure 4. View LargeDownload Fluorescein angiogram of the left eye shows occlusion of the arteries (arrows) and capillary nonperfusion of temporal macula (almost splitting the fovea) and peripheral retina. Photocoagulation scars can be seen inferiorly. Hyperfluorescence centrally is owing to window defects corresponding to pigment changes in the macula. Figure 5. View LargeDownload Right fundus (top) shows optic atrophy and sheathed, attenuated arterioles. Left fundus (bottom) shows chronically sheathed vessels and involuted fibrovascular tissue overlying the atrophic optic disc. Photocoagulation scars can be seen inferiorly. Macular bull's-eye pigmentary changes are seen in both eyes. Comment The most common intraocular manifestations of systemic lupus erythematosus are nerve fiber layer infarctions with or without retinal hemorrhages.2-4 Less commonly, occlusive retinal vasculitis may develop, resulting in diffuse capillary nonperfusion and retinal ischemia. Neovascularization may follow.4 In our patient, optic neuropathy developed as well, likely secondary to ischemia of the vasculature supplying the optic nerve heads. The bull's-eye pigmentary changes present in this patient are interesting in light of the history of hydroxychloroquine use. Toxic effects from hydroxychloroquine classically produce a bull's-eye–patterned maculopathy associated with paracentral scotomata. Peripheral retinal changes may occur as well. However, to our knowledge only 4 definite cases of hydroxychloroquine retinopathy have been reported. While retinopathy has occurred at total doses of hydroxychloroquine as low as 146 g, higher cumulative doses are usually associated with toxic effects.5 Our patient had taken hydroxychloroquine for only 1 year, 17 years before she was seen by us, with no visual complaints until the onset of vasculitis. It was therefore felt that the pigmentary changes were not secondary to hydroxychloroquine but probably to ischemia produced by retinal vasculitis. Medical therapy for vasculitis consists of administering corticosteroids and cytotoxic agents.1 Panretinal photocoagulation may be effective for the neovascularization.3,4 Because of the diffuse retinal ischemia produced, retinal vasculitis carries a poor prognosis for one's future vision, with 50% of eyes having a final visual acuity of 20/200 or worse,4 even with aggressive treatment. Reprints: Narsing A. Rao, MD, 1450 San Pablo St, DVRC 211, Los Angeles, CA 90033. References 1. Neumann RFoster CS Corticosteroid-sparing strategies in the treatment of retinal vasculitis in systemic lupus erythematosus. Retina. 1995;15206- 212Google ScholarCrossref 2. Gold DFeiner LHenkind P Retinal arterial occlusive disease in systemic lupus erythematosus. Arch Ophthalmol. 1977;951580- 1585Google ScholarCrossref 3. Vine AKBarr CC Proliferative lupus retinopathy. Arch Ophthalmol. 1984;102852- 854Google ScholarCrossref 4. Jabs DAFine SLHochberg MCNewman SAHeiner GGStevens MB Severe retinal vaso-occlusive disease in systemic lupus erythematosus. Arch Ophthalmol. 1986;104558- 563Google ScholarCrossref 5. Gass JDM Toxic diseases affecting the pigment epithelium and retina. Stereoscopic Atlas of Macular Diseases Diagnosis and Treatment 4th ed. St Louis, Mo Mosby–Year Book Inc1997;776- 778Google Scholar
Archives of Ophthalmology – American Medical Association
Published: Apr 1, 2000
Keywords: systemic lupus erythematosus
It’s your single place to instantly
discover and read the research
that matters to you.
Enjoy affordable access to
over 18 million articles from more than
15,000 peer-reviewed journals.
All for just $49/month
Query the DeepDyve database, plus search all of PubMed and Google Scholar seamlessly
Save any article or search result from DeepDyve, PubMed, and Google Scholar... all in one place.
Get unlimited, online access to over 18 million full-text articles from more than 15,000 scientific journals.
Read from thousands of the leading scholarly journals from SpringerNature, Wiley-Blackwell, Oxford University Press and more.
All the latest content is available, no embargo periods.
“Hi guys, I cannot tell you how much I love this resource. Incredible. I really believe you've hit the nail on the head with this site in regards to solving the research-purchase issue.”Daniel C.
“Whoa! It’s like Spotify but for academic articles.”@Phil_Robichaud
“I must say, @deepdyve is a fabulous solution to the independent researcher's problem of #access to #information.”@deepthiw
“My last article couldn't be possible without the platform @deepdyve that makes journal papers cheaper.”@JoseServera